Thunderstorm Wind, Kanawha
- When
- August 20, 12:13 AM EST
- Where
- Kanawha County, South Charleston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.330, -81.650
Trees fell onto power lines.
A strong east to west front sliced across West Virginia. Abundant moisture resided along and south of the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong east to west front sliced across West Virginia. Abundant moisture resided along and south of the boundary. A few thunderstorms formed after midnight, while more storms developed during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 19, 8:24 PM EST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 924 PM EDT SUN AUG 19 2007 .SYNOPSIS... A FEW STORMS MAY FIRE ALONG A NEARLY STATIONARY FRONT THIS EVENING. MULTIPLE WAVES WILL MOVE ALONG THE FRONT...WITH ADDITIONAL MOISTURE FROM REMNANTS OF ERIN...THROUGH THE FIRST HALF OF THE WORKWEEK. A COLD FRONT APPROACHES FOR NEXT WEEKEND. && .NEAR TERM /THROUGH MONDAY/... FRONT STILL WAVERING OVER THE CWA THIS EVENING. FIRST IN A SERIES OF WEAK WAVES MOVING ACROSS SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA...WITH GENERALLY LIGHT RAINFALL. A FEW STRONGER STORMS ARE LINGERING IN THE NORTHERN MOUNTAIN COUNTIES IN LOCAL CONVERGENCE ZONE...BUT SHOULD DIE OFF OVER THE NEXT HOUR OR SO. ALSO SEEING A WEAKENING TREND WITH EASTERN KENTUCKY ACTIVITY AS DAYTIME HEATING IS LOST. DID NOT CHANGE OVERALL POP PATTERN MUCH...KEEPING HIGHER POPS TO THE NORTH AND LOWER TO THE SOUTH IN GENERAL. KEPT IN TIMING OF NEXT WAVE DUE TO ARRIVE AROUND 12Z OR SO FROM THE NORTHWEST. TEMPERATURES ARE GENERALLY IN DECENT SHAPE AND JUST TWEAKED THEM A BIT. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... MODELS SHOW ERIN LIFTING NORTHEASTWARD FROM THE PLAINS...THEN RIDING EASTWARD ALONG THE NEARLY STATIONARY FRONT JUST TO OUR NORTH MONDAY NIGHT AND TUESDAY MORNING. STILL...WITH PLENTY OF MOISTURE TRAILING SOUTH FROM IT...IT IS EXPECTED TO BRING A SWATH OF RAIN ACROSS OUR AREA MONDAY NIGHT AND TUESDAY MORNING...THE BEST CHANCE BEING ACROSS THE NORTH. LIKELY POPS UP NORTH AND CHANCE POPS SOUTH MONDAY NIGHT AND TUESDAY MORNING. WITH ALL THE CLOUDS THROUGH MUCH OF TUESDAY...GENERALLY WENT WITH THE MILDER MET TEMPS MONDAY NIGHT AND COOLER MAV TEMPS TUESDAY. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... PRETTY MUCH FOLLOWED HPC GUIDANCE THIS PERIOD...ESPECIALLY FOR THE WEEKEND. THE STATIONARY FRONT ITSELF WILL REMAIN JUST NORTH OF OUR AREA WEDNESDAY...THEN LIFT NORTHEASTWARD THURSDAY AND FRIDAY...AHEAD OF AN APPROACHING COLD FRONT FOR SATURDAY. THUS...AFTER THE REMNANTS OF ERIN PASS TUESDAY...LOOKING FOR MAINLY SCATTERED AND MAINLY DIURNAL CONVECTION. DID LOWER POPS FOR WEDNESDAY THROUGH FRIDAY...GIVEN THE AIRMASS CONVECTION SCENARIO. WENT A BIT HIGHER ON TEMPS THAN GUIDANCE WEDNESDAY THROUGH FRIDAY...PLAYING LESS CLOUDS AND SOME WARMING ALOFT. COLD FRONT EXPECTED TO COME ACROSS SATURDAY WITH SHOWERS AND THUNDERSTORMS LIKELY...WITH COOLER AND DRIER AIR FOR SUNDAY. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... COUPLE AREAS OF CONCERN THROUGH 06Z...THE FIRST BEING NEAR EKN WITH SCATTERED SHRA/TSRA ABOUT. BELIEVE THESE WILL DIE OFF OVER THE NEXT HOUR OR TWO WITH LOSS OF HEATING. ALSO EXPECT THE SAME FATE FOR STORMS RIDING NORTHEASTWARD THROUGH EASTERN KENTUCKY. ALTHOUGH NONE OF THE TAF SITES ARE EXPECTED TO BE DIRECTLY AFFECTED...A FEW OF THE STORMS COULD STILL SNEAK INTO SOUTHWESTERN WEST VIRGINIA BEFORE DISSIPATION. OVERNIGHT PRECIPITATION SHOULD BE SCATTERED AT BEST...MAINLY AFFECTING PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA...AS WEAK WAVES RIDE NORTH OF A NEARLY STATIONARY BOUNDARY OVER THE OHIO VALLEY. THIS GENERAL PATTERN SHOULD CONTINUE THROUGH MONDAY AS WELL...ALTHOUGH A SHOWER OR STORM IS POSSIBLE JUST ABOUT ANYWHERE. OUTSIDE OF THE RAIN...GENERALLY VFR CIGS/VIS ARE FORECAST. AVIATION OUTLOOK 00Z TUE THROUGH FRIDAY...DISTURBANCES PASSING THROUGH A WEST-NORTHWEST FLOW ALOFT COULD PRODUCE PERIODIC THUNDERSTORMS AND ASSOCIATED IFR CONDITIONS THROUGH THE WEEK...THOUGH PRIMARILY AT THE NORTHERN TERMINALS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...CL SHORT TERM...JMV LONG TERM...JMV AVIATION...CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 405 AM EDT SUN AUG 19 2007 KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-200815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- 405 AM EDT SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ076-VAZ003-004-WVZ008>011-013>020-024>040-046-047-200815- WASHINGTON-DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-TYLER- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 405 AM EDT SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1041 PM EDT SUN AUG 19 2007 KYZ102-103-200315- CARTER KY-BOYD KY- 1041 PM EDT SUN AUG 19 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1041 PM EDT...A STRONG THUNDERSTORM WAS OVER GRAYSON...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... HITCHINS...MAVITY...RUSH...PRINCESS...DENTON AND GARNER. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1120 PM EDT SUN AUG 19 2007 KYZ103-OHZ087-WVZ005-006-200345- BOYD KY-LAWRENCE OH-CABELL WV-WAYNE WV- 1120 PM EDT SUN AUG 19 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1120 PM EDT...A STRONG THUNDERSTORM WAS OVER CANNONSBURG...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... HUNTINGTON...ASHLAND...LAVALETTE...AND IRONTON. WIND GUSTS TO **FILL-IN** MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1227 AM EDT MON AUG 20 2007 WVZ013>015-200500- KANAWHA WV-PUTNAM WV-LINCOLN WV- 1227 AM EDT MON AUG 20 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1227 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHWEST OF DUNBAR...OR ABOUT 7 MILES SOUTH OF ST. ALBANS...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SOD... YAWKEY...GRIFFITHSVILLE...TORNADO...SOUTH CHARLESTON AND MARMET. WIND GUSTS TO 45* MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1227 AM EDT MON AUG 20 2007 WVZ013>015-200500- KANAWHA WV-PUTNAM WV-LINCOLN WV- 1227 AM EDT MON AUG 20 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1227 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHWEST OF DUNBAR...OR ABOUT 7 MILES SOUTH OF ST. ALBANS...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SOD... YAWKEY...GRIFFITHSVILLE...TORNADO...SOUTH CHARLESTON AND MARMET. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
113 AM EDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 AM TSTM WND DMG SOUTH CHARLESTON 38.36N 81.71W
08/20/2007 KANAWHA WV FIRE DEPT/RESCUE
POWER LINES DOWN
&&The Charleston,WV radar (KRLX), 7 km away, was scanning. The volume nearest the first event began at 05:14 UTC.
11 thunderstorm wind. Local standard time, as filed.
Trees fell onto power lines.
Trees were blown down along Route 18.
Trees fell along Cow House Road.
Scattered locations had trees or large branches blown down.
Trees fell across roads.
Trees fell onto Route 18.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48451, 48452, 48453, 48454, 48455, 48457, 48458, 48456, 48459, 48461, 48460.